Abrupt withdrawal of long-term beta-blocker therapy in patients with angina may be associated with unstable angina and myocardial infarction. It appears that an "overshoot" in heart rate from pretreatment values occurs, which increases myocardial oxygen demand. This increase in heart rate may be secondary to increased beta receptor numbers or increased receptor sensitivity. Another possible mechanism for the increased risk of myocardial infarction after beta-blocker withdrawal is increased platelet aggregability. Withdrawal reactions may be less severe with beta blockers that have partial agonist activity. In patients undergoing coronary artery bypass surgery, beta-blocker withdrawal reactions have also been observed. Maintenance of beta-blocker therapy on the morning of surgery appears to reduce this risk. Gradual withdrawal regimens in outpatients with angina may be associated with lower risk for a beta-blocker withdrawal reaction. The gradual withdrawal of beta blockers in hypertensive patients requires further study.